Alert archive / South Dakota / Winter Storm Watches in 2016
Winter Storm Watch 3, NWS Aberdeen, SD
NWS Aberdeen, SD issued this winter storm watch at Dec 14, 2016, 2:43 AM CST for 17 counties in South Dakota. It took effect at Dec 16, 2016, 6:00 AM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 14, 2016, 2:43 AM CST (08:43 UTC)
- In effect from
- Dec 16, 2016, 6:00 AM CST
- Expired
- Dec 15, 2016, 2:49 PM CST
- In force
- Issued by
- NWS Aberdeen, SD
Counties Buffalo County, SD, Clark County, SD, Codington County, SD, Deuel County, SD, Dewey County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this winter storm watch went out at Dec 13, 11:12 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Dec 13, 11:12 PM CST, 3 hours 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1112 PM CST Tue Dec 13 2016 .UPDATE... Issued at 829 PM CST Tue Dec 13 2016 No major changes expected overnight. Temperatures have been bouncing around a bit due to winds. Those winds should stay up enough to keep the bottom from falling out. && .SHORT TERM...(This Evening through Wednesday Night) Issued at 332 PM CST Tue Dec 13 2016 As one area of high pressure departs the region, the next one will arrive later tonight. With the pressure gradient remaining fairly tight, the well mixed environment should keep temperatures from falling too much tonight. Expect low temperatures in the single digits on either side of zero. This high pressure will be over southwest SD Wednesday afternoon with colder temps likely over this CWA. With the tightest pressure gradient over northeast SD, have removed the mention of blowing snow for most locations except the Sisseton Hills area. Low temperatures Thursday night are a little difficult to determine. While diminishing winds should produce bitter cold readings in the teens below zero, increasing cloud cover from our next storm could keep temps from free falling. .LONG TERM...(Thursday through Tuesday) Issued at 332 PM CST Tue Dec 13 2016 Models and ensembles all agree pretty well through the long term, especially with the storm system affecting the region late this week into Saturday morning. After a very cold Wednesday night/Thursday morning, waa clouds along with the first shot of light snow will be spreading from southwest to northeast across the region Thursday and Thursday night. The models had lowered their amount of qpf with this first push and thus have lowered pops some. Otherwise, the models all show an upper level low pressure trough off the Pacific moving quickly east and across our region Thursday night into Friday night. Good frontogenesis/isentropic lift along with Pacific moisture will result in quick development of snow from west to east across the region Thursday night into Friday morning, ending by Saturday morning. The superblend pops were too low for this event and thus inserted or went very close to the previous forecast as this event now looks pretty certain. Although, there may be some difference in where the heaviest snow falls. The superblend snow ratios were also too low, especially south in the region. Thus, have increased these to be more in line with what will likely happen. At this time snowfall amounts of 4 to 7 inches look like a good starting point across the cwa. Areas of blowing snow are also possible with northwest winds of 15 to 25 mph. As this system moves by, another bitter Arctic high pressure area will build into the region for Saturday and Saturday night. With this air along with the additional snow cover, highs on Saturday will likely not reach zero across the cwa with mainly single digits below zero. With the high pressure ridge settling over Saturday night, this will set the stage for a record or near record cold night with lows mainly in the 20s below zero. Sunday will be mostly sunny with a very slow rise in temperatures with many locations still not making it to above zero. Then the models show some relief for Monday and Tuesday with heights rising as warmer air moves in. Temperatures will be in the teens on Monday and 20s and lower 30s on Tuesday with dry conditions expected. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1111 PM CST Tue Dec 13 2016 VFR conditions are expected through the valid taf period at all terminals. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...SD LONG TERM...Mohr AVIATION...TDK
Hazardous weather outlook, Dec 13, 4:06 PM CST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 406 PM CST TUE DEC 13 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-142215- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 406 PM CST TUE DEC 13 2016 /306 PM MST TUE DEC 13 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STORM SYSTEM IS EXPECTED TO AFFECT OUR REGION FRIDAY AND FRIDAY NIGHT. DECENT SNOWFALL ACCUMULATIONS ARE EXPECTED ACROSS THE REGION WITH 4 TO 7 INCHES OR MORE POSSIBLE. INCREASING WINDS COULD ALSO BRING AREAS OF BLOWING SNOW. BITTERLY COLD TEMPERATURES WILL FOLLOW THIS SYSTEM FOR SATURDAY INTO SUNDAY MORNING. LOWS SATURDAY NIGHT ARE EXPECTED TO BE IN THE 20 DEGREES BELOW ZERO RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MOHR
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 2:43 AM CST | Wind Chill Advisory | ABR | Brown, Campbell, Clark, Codington, Corson, Day and 10 more | 30 hr |
Nearby
Winter Storm Watches in South Dakota, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.